Nuclear chemical techniques and laser resonance Ionization laboratory training (LISA specialized training)

Europe/Zurich
Hybrid event

Hybrid event

Onsite:
Christoph Düllmann, Klaus Wendt (Johannes Gutenberg Universitaet Mainz (DE)) , Klaus Wendt (University of Mainz) , Michael Block (GSI) , Michael Block (Universität Mainz)
Description

LISA is a European Commission funded MSCA Innovative Training Network on radioactive ion beam research and applications, laser spectroscopy, scientific laser technologies and atomic theory. 

Introduction to basic nuclear chemical techniques relevant for laboratory research with actinides as well as complimentary soft skills will be offered through this training. 

Participation is compulsory to LISA ESRs. Three additional places for affiliates are available for laboratory work; lectures are open to all. 

This event is organized by Mainz University & GSI in collaboration with LISA Training office. 

Due to the pandemic circomstances, this will be an hybrid event combining both onsite and virtual training. Teams will be formed with both onsite participants and remote one so that practicality can be shared on lab work for example. 

Registration deadline: 17 May 2021

 

Lab Helmholtz-Institute Mainz
Lab Institute of Physics
Lab Nuclear Chemistry
Welcome Presentations of the Institutes
    • 9:00 AM 9:30 AM
      Welcome 30m
    • 9:30 AM 10:45 AM
      Actinides - The Basics 1h 15m

      Christoph E. Düllmann1,2,3
      1 Johannes Gutenberg University Mainz, Germany
      2 GSI Helmholtzzentrum für Schwerionenforschung, Darmstadt, Germany
      3 Helmholtz Institute Mainz, Germany

      The elements with atomic numbers 89-103 form the actinide series – central to the LISA innovative training network. In this lecture I will discuss basics aspects of the actinides, using their discoveries as the basic theme for introducing each of these elements individually. I will also discuss their current availability, as well as their production in research reactors, at accelerators and in cosmological processes.

      Speaker: Christoph Düllmann
    • 10:45 AM 11:00 AM
      Coffee break 15m
    • 11:00 AM 12:30 PM
      Actinides - The Basics 1h 30m
      Speaker: Christoph Düllmann
    • 12:30 PM 2:00 PM
      Lunch break 1h 30m
    • 2:00 PM 3:45 PM
      Ultra Trace Determination of Minor Actinides by Laser Mass Spectrometry 1h 45m

      Klaus Wendt
      Institute of Physics, Johannes Gutenberg-University Mainz, D-55099 Mainz, Germany
      E-mail: Klaus.Wendt@uni-mainz.de

      Plutonium and the so-called minor actinides Neptunium, Americium, Curium, Berkelium and Californium are considered to be within the most dangerous radiotoxic elements on earth. They are produced in rather large quantities in nuclear reators, during nuclear explosions and in accidents and their unambigious and sensitive radiometric detection is often hampered by backgrorund or interferences in their  ddecay spectra. Apart of their radiotoxicity in the environment they also serve as highly sensitive tracers for dedicated geological, astrophysical and increasingly also bio-medical studies.
      To form a very sensitive and highly selective technique, multi-step resonant laser ionization using tunable lasers is coupled to well adapted mass spectrometric devices. Full suppression of isobaric interferences, resolution of isotopic composition and the high ionization efficiency of these resonance ionization mass spectrometers (RIMS) ensures lowest detection limits and significance of the results. E.g. for Pu, isotope content and composition in environmental samples with LODs as low as 105 atoms, corresponding to activity levels in the µBq range, are reported.
      K. Wendt, N. Trautmann, Int. J. Mass Spectrom. 242, 161 (2005)

      Speakers: Klaus Wendt (University of Mainz) , Sebastian Raeder (GSI)
    • 3:45 PM 4:00 PM
      Coffee break 15m
    • 4:00 PM 4:30 PM
      Safety Training 30m
      Speaker: Christian Gorges (University of Mainz)
    • 4:30 PM 5:30 PM
      COVID Rules for ESRs present in Mainz
      Conveners: Christian Gorges (Technische Universitaet Darmstadt (DE)) , Klaus Wendt (University of Mainz) , Michael Block (Universität Mainz)
    • 7:30 PM 9:00 PM
      Social 1h 30m
    • 9:00 AM 12:30 PM
      Lab 1
    • 12:30 PM 2:00 PM
      Lunch Break 1h 30m
    • 2:00 PM 5:30 PM
      Lab 1
    • 2:00 PM 3:30 PM
      Supervisory Board 1h 30m Zoom https://cern.zoom.us/j/5912925154?pwd=TEVwOWNuNnIrOHEvYmxkU1FZK0Rxdz09

      Zoom https://cern.zoom.us/j/5912925154?pwd=TEVwOWNuNnIrOHEvYmxkU1FZK0Rxdz09

      https://cern.zoom.us/j/5912925154?pwd=TEVwOWNuNnIrOHEvYmxkU1FZK0Rxdz09

    • 7:00 PM 9:30 PM
      PhD to Sciencepreneur 2h 30m

      Explore your entrepreneurial strengths and meet our role models, who
      share the challenges and opportunities of becoming an entrepreneur or
      intrapreneur. Role Models: Christian Els, CEO and Co-Founder Sentin,
      https://sentin.ai/ and Juris Ulmanis (Quantum physicist Entrepreneur,
      Innovator).

      Please register here for this event :
      https://falling-walls.com/yes/webinar/from-phd-to-sciencepreneur-uni-mainz-08-06-2021/apply/.
      Then you will receive the zoom link in advance from Falling walls.

    • 9:00 AM 12:30 PM
      Lab 2
    • 12:30 PM 2:00 PM
      Lunch break 1h 30m
    • 2:00 PM 3:00 PM
      Lab 2: Tour of TRIGA / Cyclotron
    • 3:00 PM 6:30 PM
      Lab 2
    • 9:00 AM 12:30 PM
      Lab 3
    • 12:30 PM 2:00 PM
      Lunch break 1h 30m
    • 2:00 PM 3:45 PM
      Investigation of atomic properties using ion mobility spectrometry 1h 45m

      "Gas chromatographs and ion mobility spectrometers are as ubiquitous in industrial
      plants as they are in homeland security at airports for detecting dangerous gases,
      explosives and drugs. They are also used in fundamental research such as in analytics
      and biochemistry. Less well known is the application of ion mobility spectrometry in
      atomic physics.
      The goal of this lecture is to introduce students to ion mobility spectrometry as a
      method for studying the atomic properties of the heaviest elements, with a view to its
      use as a tool for isobaric separation and laser spectroscopy of the transactinides."

      Speaker: Mustapha Laatiaoui (GSI/HIM)
    • 3:45 PM 4:00 PM
      Coffee break 15m
    • 4:00 PM 5:30 PM
      Science communication 1h 30m

      This short session is part of a soft-skills training which will equip you with the tools and experience
      necessary to maximize both your employability and your ability to transfer your acquired knowhow in your future endeavours.
      To do so, we would like to address and work on in our seminar about “Science Communication and
      Networking” the following issues:
      - How to present your own research or business profile concisely, generating interest
      - How to present your ideas in a nutshell? Training of the method “Elevator pitch” or “elevator
      speech”.
      - Writing effective and exciting e-mails in the science context: Do's and Dont's.
      After a short introduction we will work in groups and train some methods presented.
      A short discussion, a wrap up and a feedback loop will close the seminar.

      Speaker: Beate Hoerr
    • 7:30 PM 8:30 PM
      Social 1h

      https://codenames.game/room/kingarthur-quarter-clock

    • 9:00 AM 12:30 PM
      Lab 3
    • 12:30 PM 1:00 PM
      Farewell